Abuse of benzodiazepines, such as Librium, is quickly growing to become a real health risk in the United States, with many overdoses resulting from mixing benzodiazepines with other drugs.
Librium abuse can rapidly result in addiction, having adverse effects on a person’s health which may include life-threatening withdrawal symptoms.
While Librium is an addictive medication, treatment for abuse of it can teach individuals ways to safely stop, manage withdrawal symptoms, and function daily in recovery.
What Is Librium?
Librium (chlordiazepoxide) is a benzodiazepine medication used to treat mental health disorders, including generalized anxiety disorder, insomnia, and other sleep disorders.
Available in tablet or capsule form, Librium is taken anywhere from one to four times per day and not prescribed for longer than four months of use at a time. As a sedative-hypnotic, Librium works by slowing brain functions so a person can relax.
Librium Methods Of Abuse
People may abuse Librium by taking the medication in a way other than directed, increasing dosage, or taking it more often than directed.
Because Librium is addictive, those taking it can develop tolerance to it within a short time. Tolerance to Librium means a person can no longer feel effects with their regular dose, so they may increase the dosage to get the desired effects.
To get Librium to work faster within the body, individuals may crush the tablets or capsules and snort the powder. They may also inject a Librium solution to put the medication directly into the bloodstream.
Signs And Symptoms Of A Librium Addiction
Librium abuse can quickly lead to addiction, especially if a person abuses Librium with other substances. The medication works by depressing functions of the central nervous system, producing feelings of calm, relaxation, and sedation.
When abused, Librium also leads to euphoria, or increased feelings of happiness and a rush of pleasure. These initial side effects are often the first signs of abuse and addiction.
Other signs of Librium abuse can include:
- loss of appetite
- nausea or vomiting
As Librium abuse continues, a person may come to rely on the drug to feel happy and become preoccupied with the use of it, the very first signs of addiction.
Other signs of a Librium addiction may include:
- lack of control over Librium use, despite consequences
- strong cravings for the drug
- experiencing withdrawal symptoms when not using Librium
- tolerance: needing to use more of the drug to get the same effects
- sleep issues
- drop in performance at work or school
- hiding use of Librium from loved ones
- strain on relationships
- neglecting family, household, or social obligations
- financial trouble
Can Librium Abuse Cause Withdrawal?
Librium abuse and addiction can lead to physical dependence, a condition which leads to withdrawal symptoms when not taking the drug.
Withdrawal from Librium can be painful, uncomfortable, and may cause a rebound condition. This means a person may experience the condition Librium was prescribed to treat, such as anxiety, even more intensely than before they began the medication.
Librium withdrawal should always be medically supervised. Left untreated, withdrawal can become dangerous, leading to symptoms such as seizures and hallucinations.
The first (acute) signs of Librium withdrawal can include:
- high blood pressure
- increased heart rate
- librium cravings
- loss of appetite
- sensory hypersensitivity
- sleep troubles
Some individuals may also experience post-acute withdrawal symptoms (PAWS) weeks after detoxing from Librium, such as:
- memory issues
- trouble concentrating
Librium Overdose Signs And Symptoms
A Librium overdose can occur if a person takes too much of the medication. This can happen both with too big a dose at one time or from an excess buildup of the drug in the body due to continued abuse.
Librium overdose is not always fatal but can be extremely dangerous if left untreated due to respiratory depression. A person overdosing on Librium may experience slow, shallow, difficult, or stopped breathing.
Other signs and symptoms of a Librium overdose can include:
- eyes moving quickly from side to side
- vision troubles
- trouble urinating
- stupor, or coma
- low body temperature
- loss of coordination
- stomach cramps
When Librium is mixed with other opioids, the chance of an overdose is greatly increased. This is especially true for other central nervous system depressants, such as alcohol, other benzodiazepines, or opioids.
Mixing Librium with other depressants could cause enhanced effects of both drugs, resulting in dangerous interactions and could cause breathing to stop altogether.
Librium overdose should be treated as a medical emergency, and if a loved one is suspected of overdose, medical supervision should be sought right away.
Treatment For Librium Abuse And Addiction
While Librium is not the most addictive medication on the market, physical dependence on Librium and the withdrawal symptoms which come with it can make it difficult to stop use.
Treatment for Librium should involve a strong, medically supervised detox component. This ensures an individual can taper off use of the drug on a safe timeline while accessing necessary medical support.
After detox, the psychological effects of Librium addiction can be addressed. This stage involves behavioral therapy, counseling, and various other evidence-based methods based on individual need.
Recovery from addiction is possible if a person can find the right support. For more information on Librium addiction treatment programs, contact one of our treatment specialists today.Article resources
- Center for Substance Abuse Research—Benzodiazepines
- U.S. Food and Drug Administration—Librium C-IV
- U.S. National Library of Medicine—Chlordiazepoxide